Alert archive / Georgia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 491, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jul 28, 2008, 7:06 PM EDT for Bibb County, Houston County, Twiggs County, Georgia. It was in force for 39 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2008, 7:06 PM EDT (23:06 UTC)
- Expired
- Jul 28, 2008, 7:45 PM EDT
- In force
- 39 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
Counties Bibb County, GA, Houston County, GA, Twiggs County, GA
The radar
The Robins AFB radar (KJGX), 20 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 7:40 PM EDT | HAIL 1 | Centerville, GA | |
| Jul 28, 7:44 PM EDT | HAIL 0.75 | Warner Robins, GA | |
| Jul 28, 7:44 PM EDT | HAIL 1.75 | Centerville, GA | |
| Jul 28, 7:45 PM EDT | HAIL 1 | Warner Robins, GA | |
| Jul 28, 7:55 PM EDT | HAIL 0.75 | Centerville, GA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1421 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KFFC 282306 SVRFFC GAC021-153-289-282345- /O.NEW.KFFC.SV.W.0491.080728T2306Z-080728T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 706 PM EDT MON JUL 28 2008 THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN BIBB COUNTY IN CENTRAL GEORGIA NORTHEASTERN HOUSTON COUNTY IN CENTRAL GEORGIA SOUTHWESTERN TWIGGS COUNTY IN CENTRAL GEORGIA * UNTIL 745 PM EDT * AT 706 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED JUST NORTH OF NEAR WARNER ROBINS...MOVING SOUTH AT 7 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CENTERVILLE...ROBINS AFB AND BONAIRE. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3251 8340 3244 8368 3272 8370 3278 8354 TIME...MOT...LOC 2306Z 343DEG 6KT 3267 8361 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 6:45 PM EDT, 21 minutes earlier.
Area forecast discussion, Jul 28, 6:45 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 645 PM EDT MON JUL 28 2008 .SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/... UPPER LEVEL PATTERN SHIFT IS IN FULL SWING THROUGH THE SHORT TERM FORECAST PERIOD. UPPER RIDGE OVER THE WESTERN U.S. FLATTENS AND SHIFTS EAST TUESDAY. THIS BRINGS THE RIDGE OVER THE SOUTHEASTERN U.S. BUT IT DOES NOT LOOK DOMINANT ENOUGH TO PUT A LID ON OUR DIURNAL CONVECTION. THE UPPER PATTERN BEGINS RE AMPLIFYING WEDNESDAY AS THE WESTERN RIDGE BUILDS WITH A CORRESPONDING TROUGH DIGGING BACK INTO THE EASTERN U.S. THIS SHOULD HELP TO ENHANCE OUR RAIN CHANCES SOME WEDNESDAY...BUT BETTER CHANCES ARE EXPECTED AS WE MOVE INTO THE EXTENDED FORECAST PERIOD. TEMPERATURES WILL REMAIN AT OR A LITTLE ABOVE SEASONAL NORMALS. HEAT INDICES ARE EXPECTED TO FLIRT WITH THE 105 DEGREE LEVEL IN CENTRAL AND EASTERN GEORGIA THIS AFTERNOON AND AGAIN TUESDAY AFTERNOON...BUT SCATTERED AFTERNOON AND EVENING CONVECTION AND LOW TEMPERATURES AT OR A COUPLE OF DEGREES BELOW 75 MOST PLACES EACH NIGHT SHOULD KEEP US BELOW HEAT ADVISORY LEVELS. .LONG TERM /THURSDAY THROUGH MONDAY/... THE EXTENDED FORECAST BEGINS WITH OUR BEST CHANCES FOR WIDESPREAD BENEFICIAL RAINFALL IN QUITE SOME TIME. A HIGH AMPLITUDE UPPER LEVEL PATTERN IS FORECAST WITH A DEEP UPPER TROUGH AXIS JUST WEST OF THE STATE THURSDAY. THE UPPER TROUGH AXIS MOVES ACROSS THE REGION INTO EARLY FRIDAY WITH AN ASSOCIATED SURFACE TROUGH PUSHING THROUGH THE FORECAST AREA AS WELL. THE UPPER LEVEL FLOW REMAINS SOMEWHAT PROGRESSIVE FOR THIS TIME OF YEAR WITH THE WESTERN U.S. UPPER RIDGE FORECAST TO SHIFT EAST THROUGH THE WEEKEND...REACHING THE EAST COAST BY EARLY NEXT WEEK. IF THIS PANS OUT OUR RAIN CHANCES WILL TREND BACK TOWARD ISOLATED DIURNAL CONVECTION AT BEST FOR THE LATTER HALF OF THE EXTENDED FORECAST PERIOD. && .AVIATION...SCATTERED THUNDERSTORMS MAINLY COLUMBUS TO MACON AND SOUTH SHOULD GRADUALLY DISSIPATE AFTER SUNSET. THIS SHOULD LEAVE PATCHES OF MID/HIGH CLOUDS OVER MUCH OF THE AREA OVERNIGHT. LIGHT AND VARIABLE WIND BECOMING LIGHT SOUTHWEST AFTER 13Z TUESDAY. VISIBILITY 5 TO 6SM IN HAZE...LOCALLY LOWERING TO 3SM IN HAZE 08Z TO 13Z. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 72 94 72 91 72 / 20 20 20 30 30 ATLANTA 74 93 74 91 73 / 20 20 20 30 30 BLAIRSVILLE 67 87 66 86 68 / 30 20 20 40 40 CARTERSVILLE 71 92 70 90 70 / 20 20 20 40 40 COLUMBUS 75 94 75 93 75 / 30 30 20 30 30 GAINESVILLE 73 92 72 90 72 / 20 20 20 30 40 MACON 74 94 74 93 74 / 30 30 20 30 30 ROME 71 92 71 91 71 / 30 20 20 40 40 PEACHTREE CITY 71 92 71 91 72 / 20 20 20 30 30 VIDALIA 76 94 74 94 75 / 40 40 20 30 30 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 20/41
Hazardous weather outlook, Jul 28, 6:03 AM EDT, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 603 AM EDT MON JUL 28 2008 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-291015- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 603 AM EDT MON JUL 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. .SYNOPSIS... A WEAK SURFACE TROUGH WILL REMAIN STATIONARY ACROSS CENTRAL ALABAMA...GEORGIA...AND THE CAROLINAS THROUGH TONIGHT. HIGH PRESSURE OVER THE CENTRAL APPALACHIANS WILL PUSH SLIGHTLY DRIER AIR INTO NORTH GEORGIA. .PRIMARY HAZARDS... LIGHTNING IS EXPECTED TO BE THE PRIMARY HAZARD FROM THE STRONGEST THUNDERSTORMS...BETWEEN 3 PM AND 9 PM TODAY. .DISCUSSION... INSTABILITY THIS AFTERNOON WILL NOT BE PARTICULARLY HIGH FOR THIS TIME OF YEAR WITH CAPE BETWEEN 1000 AND 1500. THE GREATEST POTENTIAL FOR THUNDERSTORMS WILL EXIST OVER THE MOUNTAINS AND MORE PROBABLY OVER PORTIONS OF CENTRAL GEORGIA IN CLOSER PROXIMITY TO THE SURFACE TROUGH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS EACH DAY AND WILL BE MOST LIKELY ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Special weather statement, Jul 28, 4:44 PM EDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 444 PM EDT MON JUL 28 2008 GAZ076-282100- 444 PM EDT MON JUL 28 2008 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN JEFFERSON COUNTY UNTIL 500 PM EDT... AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM JUST NORTH OF MATTHEWS...MOVING SOUTH AT 4 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS PORTIONS OF JEFFERSON COUNTY THROUGH 500 PM EDT. SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE STELLAVILLE...MATTHEWS AND WRENS. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS. LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND LIGHTNING STRIKES. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Jul 28, 5:12 PM EDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 512 PM EDT MON JUL 28 2008 GAZ084-282130- 512 PM EDT MON JUL 28 2008 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN WILKINSON COUNTY UNTIL 530 PM EDT... AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER MCINTYRE THE THUNDERSTORM WAS NEARLY STATIONARY. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH IN PORTIONS OF WILKINSON COUNTY THROUGH 530 PM EDT. SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE MCINTYRE...IVEY...IRWINTON AND GORDON. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS. LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND LIGHTNING STRIKES. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Jul 28, 5:30 PM EDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 530 PM EDT MON JUL 28 2008 GAZ076-282200- 530 PM EDT MON JUL 28 2008 ...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN JEFFERSON COUNTY UNTIL 600 PM EDT... AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM JUST SOUTH OF WRENS...MOVING SOUTHWEST AT 11 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS JEFFERSON COUNTY THROUGH 600 PM EDT. SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE STELLAVILLE...MATTHEWS...WRENS...STAPLETON...AVERA AND LOUISVILLE. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS. LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND LIGHTNING STRIKES. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Jul 28, 5:37 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 537 PM EDT MON JUL 28 2008 GAZ084-282200- 537 PM EDT MON JUL 28 2008 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN WILKINSON COUNTY UNTIL 600 PM EDT... AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER MCINTYRE THE THUNDERSTORM WAS NEARLY STATIONARY. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH IN PORTIONS OF WILKINSON COUNTY THROUGH 600 PM EDT. SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE MCINTYRE...IVEY...IRWINTON AND GORDON. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS. LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND LIGHTNING STRIKES. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Jul 28, 6:28 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 628 PM EDT MON JUL 28 2008 GAZ001-002-282315- 628 PM EDT MON JUL 28 2008 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN DADE AND WALKER COUNTIES UNTIL 715 PM EDT... AT 627 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR HIGH POINT...MOVING EAST AT 10 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS DADE AND WALKER COUNTIES THROUGH 715 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE NEW ENGLAND...HINKLES...CLOUDLAND CANYON STATE PARK...CHATTANOOGA VALLEY...HIGH POINT...DAVIS CROSSROADS... FAIRVIEW...CHICKAMAUGA...ROCK SPRING AND NOBLE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jul 28, 6:54 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 654 PM EDT MON JUL 28 2008 GAZ082-282315- 654 PM EDT MON JUL 28 2008 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN BIBB COUNTY UNTIL 715 PM EDT... AT 654 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR MACON...MOVING SOUTH AT 6 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS PORTIONS OF BIBB COUNTY THROUGH 715 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE SKIPPERTON...RUTLAND...PAYNE AND MACON. HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND LIGHTNING STRIKES. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 4:10 PM EDT | Severe Thunderstorm Warning | FFC | Johnson, Laurens | 19 min |
| Jul 28, 4:57 PM EDT | Severe Thunderstorm Warning | FFC | Jefferson | 33 min |
| Jul 28, 5:46 PM EDT | Severe Thunderstorm Warning | FFC | Twiggs, Wilkinson | 30 min |
| Jul 28, 7:13 PM EDT | Severe Thunderstorm Warning | FFC | Butts, Lamar, Monroe, Spalding | 47 min |
| Jul 28, 7:33 PM EDT | Severe Thunderstorm Warning | FFC | Muscogee | 27 min |
| Jul 28, 7:44 PM EDT | Severe Thunderstorm Warning | FFC | Houston, Peach, Twiggs | 31 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.